Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 22, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jun 8, 2005, 11:54 PM CDT for Chase County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2005, 11:54 PM CDT (04:54 UTC)
- Expired
- Jun 9, 2005, 6:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Chase County, KS
The radar
The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 4.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4205 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1538 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 090457 FFWICT KSC017-091100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 1154 PM CDT WED JUN 8 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS REISSUED A * FLASH FLOOD WARNING FOR... CHASE COUNTY IN CENTRAL KANSAS. * UNTIL 600 AM CDT. * AT 1149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE ACROSS THE WARNED AREA WITH OVER 4 INCHES OF RAIN. ANOTHER ONE TO TWO INCHES WILL BE POSSIBLE DURING THE NEXT COUPLE OF HOURS. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...COTTONWOOD FALLS...ELMDALE...MATFIELD GREEN... SAFFORDVILLE...STRONG CITY...BAZAAR...HYMER AND WONSEVU. LAW ENFORCEMENT RECENTLY REPORTED WATER COVERED ROADS ON HIGHWAY 177 NEAR COTTONWOOD FALLS. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. LAT...LON 3809 9681 3814 9637 3850 9636 3850 9680 $$ COX
1 follow-up statement
000 WGUS73 KICT 090920 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 418 AM CDT THU JUN 9 2005 KSC017-091100- CHASE KS- 418 AM CDT THU JUN 9 2005 ...FLASH FLOOD WARNING CONTINUES FOR CHASE COUNTY UNTIL 600 AM CDT... AT 417 PM CDT...DOPPLER RADAR INDICATED THAT THE MAJORITY OF THE RAIN HAD ENDED ACROSS THE WARNED AREA. HOWEVER, THERE IS STILL POTENTIAL FOR SOME LOW LYING AREAS TO EXPERIENCE FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3809 9681 3814 9637 3850 9636 3850 9680 $$ COX
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 10:16 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 8, 10:16 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1016 PM CDT WED JUN 8 2005 .MESO UPDATE... CONVECTION CONTINUES ALONG THE FRONT BUT A SURGE SOUTHWARD HAS BEGUN TO TAKE PLACE OVER SOUTHEAST KS, AS A DEEP COLD POOL IS PUSHING ACTIVITY SOUTHWARD. WOULD EXPECT THE SAME SOUTHWARD SURGE TO EVENTUALLY OCCUR FOR CONVECTION CURRENTLY OVER SOUTH CENTRAL KS LATER ON. THE LOW LEVEL SOUTHERLY FLOW HAS BEEN INCREASING ON THE LAMONT AND NEODESHA PROFILERS. THIS WILL ONLY ENHANCE THE LOW LEVEL TRANSPORT OF RICH GULF MOISTURE INTO THE MCS. THE CONCERN IS THAT THE COLD POOL COULD BECOME DEEP ENOUGH AND BLOCK SOME OF THIS SOUTHERLY FLOW AS IT INCREASES DURING THE OVERNIGHT HOURS, THUS CREATING A POSSIBLE MESOSCALE BOUNDARY WHERE REDEVELOPMENT COULD OCCUR. POSSIBLY AFFECTING SOUTH CENTRAL KANSAS WITH PERSISTENT HEAVY RAINFALL DURING THE OVERNIGHT HRS ALONG THIS MESOSCALE BOUNDARY. WE WILL CONTINUE TO MONITOR THINGS FOR THIS POSSIBILITY. && JAKUB .PREV DISCUSSION... /ISSUED 302 PM CDT WED JUN 8 2005/ .DISCUSSION... FORECAST DISCUSSION... CONVECTIVE CHANCES/TRENDS AS WELL AS RAINFALL/POTENTIAL FLOODING.. EXTREME INSTABILITY EXISTS ACROSS PORTIONS OF THE FLINT HILLS AND SOUTHEAST KANSAS. SURFACE FRONT, FROM NEAR HUTCHINSON TO TOPEKA, WILL CONTINUE TO SAG SOUTH INTO SOUTH CENTRAL/EAST CENTRAL KANSAS THIS EVENING, AND PROVIDE FOCUS FOR RAPID/SEVERE STORM DEVELOPMENT. SHEAR MORE THAN ADEQUATE WITH HIGH CAPE FOR LARGE HAIL WITH SLIGHT POTENTIAL FOR SHORT-LIVED TORNADOES ALONG PREFERENTIAL BOUNDARIES. THE MAIN THREAT MAY WELL EVOLVE INTO HEAVY RAIN AND FLOODING, AS MUCH OF THIS AREA STILL RECOVERING FROM EXCESSIVE RAINS DURING THE PAST WEEK OR SO. ALTHOUGH THE ETA SEEMS TO HAVE RIGHT IDEA ON INITIAL CONVECTIVE DEVELOPMENT, AM NOT CONVINCED THAT LARGE SCALE ORGANIZED CONVECTION WILL PERSIST THROUGH MUCH OF THE NIGHT AS IT DEPICTS. THE GFS AND ETA BOTH SUGGEST ELEVATED FORCING AND INSTABILITY WILL DEVELOP/SHIFT NORTH INTO NORTH CENTRAL KANSAS AFTER MIDNIGHT, SO EXPECT THAT CONVECTION MAY RE-DEVELOP/EVOLVE NORTH INTO PORTIONS OF CENTRAL KANSAS DURING THE NIGHT. ALL SAID, WILL ISSUE FLOOD WATCH TONIGHT FOR AREAS MAINLY NORTH AND EAST OF A PARSONS TO NEWTON TO SALINA LINE. WILL MAINTAIN MODEST CHANCES FOR STORMS THROUGH THURSDAY NIGHT, THOUGH THIS COULD BE THE RELATIVE LULL BEFORE A MORE ORGANIZED SYSTEM AFFECTS THE AREA FRIDAY AFTERNOON INTO FRIDAY NIGHT. A MORE SIGNIFICANT SHORT-WAVE LOOKS TO EJECT NORTHEAST AT THAT TIME, WITH ASSOCIATED SURFACE LOW TRANSLATING ALONG BOUNDARY. THIS WILL PROVIDE THE NEEDED FOCUS AND LIFT FOR LARGER MESOSCALE CONVECTION, AFFECTING CENTRAL AND MOST PROBABLY SOUTHEAST KANSAS AS WELL. THIS OCCASIONALLY WET/STORMY PATTERN WILL CONTINUE THROUGH THE WEEKEND, WITH THE LATEST GFS NOW SUGGESTING CHANCES MAY CONTINUE AREA-WIDE INTO MONDAY. FOR NOW MADE LITTLE CHANGES BEYOND SUNDAY, THOUGH LATER SHIFTS MAY NEED TO MAKE SOME ADJUSTMENTS. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 93 71 90 / 30 20 30 40 HUTCHINSON 68 93 69 89 / 40 20 30 40 NEWTON 68 92 70 89 / 40 20 30 40 ELDORADO 70 92 71 89 / 40 20 30 40 WINFIELD-KWLD 73 93 73 92 / 30 20 30 40 RUSSELL 64 90 66 86 / 20 30 40 40 GREAT BEND 64 91 66 87 / 20 30 40 40 SALINA 68 92 70 89 / 60 30 40 40 MCPHERSON 68 92 69 89 / 60 30 40 40 COFFEYVILLE 72 90 72 88 / 30 20 30 30 CHANUTE 70 89 70 87 / 50 20 30 30 IOLA 69 89 70 87 / 60 20 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT FROM 6 PM WEDNESDAY UNTIL 7 AM CDT THURSDAY FOR THE FOLLOWING ZONES...ALLEN...BUTLER...CHASE... ELK...GREENWOOD...HARVEY...MARION...MCPHERSON...NEOSHO... SALINE...WILSON...AND WOODSON. && 99/DARMOFAL
Hazardous weather outlook, Jun 8, 3:42 PM CDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 342 PM CDT WED JUN 8 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 342 PM CDT WED JUN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER PORTIONS OF THE FLINT HILLS AND SOUTHEAST KANSAS, MAINLY EAST OF A MARION TO WICHITA TO WELLINGTON LINE. ANY STORM THAT DEVELOPS IN THIS AREA WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL AND DAMAGING DOWNBURST WINDS. STORMS THAT ARE ABLE TO TRACK ALONG A SURFACE BOUNDARY WILL ALSO HAVE THE POTENTIAL TO PRODUCE A BRIEF TORNADO. SINCE SOIL MOISTURE IS HIGH AND GROUNDS NEARLY SATURATED FROM PREVIOUS RAINS, LOCATIONS THAT EXPERIENCE A STORM CAN ALSO LOOK FOR SOME LOCALIZED FLOODING. STORMS MAY LINGER OVER SOUTHEAST KANSAS TONIGHT, WITH ADDITIONAL THUNDERSTORMS POSSIBLY DEVELOPING NORTH OVER PORTIONS OF CENTRAL KANSAS. THOUGH THE RISK FOR SEVERE WEATHER IS EXPECTED TO DIMINISH, THE THREAT FOR HEAVY RAINFALL WILL CONTINUE THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN ACTIVE WEATHER PATTERN LOOKS TO BE IN STORE FOR THE ENTIRE REGION THURSDAY THROUGH THE WEEKEND. RICH GULF MOISTURE WILL REMAIN OVER THE AREA, AS A NEARLY STATIONARY FRONT POSITIONS ITSELF ACROSS KANSAS DURING THIS PERIOD. DAILY THUNDERSTORM ACTIVITY WILL MAINLY OCCUR FROM THE LATE AFTERNOON INTO THE OVERNIGHT TIME FRAME. SEVERE WEATHER CHANCES WILL BE POSSIBLE JUST ABOUT EVERY DAY. HEAVY RAINFALL CAUSING FLOODING ISSUES ACROSS CENTRAL AND SOUTHEAST KANSAS COULD BECOME THE GREATER HAZARD, ESPECIALLY FRIDAY EVENING INTO EARLY SATURDAY MORNING. PLEASE STAY TUNED FOR ADDITIONAL UPDATES AND FUTURE OUTLOOKS ON THIS ACTIVE WEATHER SCENARIO. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS ANTICIPATED THIS EVENING ACROSS PORTIONS OF THE FLINT HILLS AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KED/CJ/LAWSON
In the hours before
Local storm report, Jun 8, 11:39 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1139 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 PM HAIL PRETTY PRAIRIE 37.78N 98.02W
06/08/2005 0.88 INCH RENO KS PUBLIC
&&
BRWLocal storm report, Jun 8, 11:42 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1142 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 PM TSTM WND GST 2 W MOUNT HOPE 37.87N 97.70W
06/08/2005 60 MPH SEDGWICK KS AMATEUR RADIO
ALSO DIME SIZE HAIL COVERING THE ROAD
&&
BRWLocal storm report, Jun 8, 11:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1143 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM FLASH FLOOD BENTLEY 37.89N 97.52W
06/08/2005 SEDGWICK KS LAW ENFORCEMENT
WATER OVER THE ROADS.
&&
BRWSpecial weather statement, Jun 8, 11:47 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1147 PM CDT WED JUN 8 2005 KSZ069-090545- BUTLER- 1147 PM CDT WED JUN 8 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER COUNTY... AT 1145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF NORTHEAST WICHITA AND JABARA AIRPORT TO 14 MILES NORTHEAST OF LEON... AND MOVING SOUTH AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SEDLOCK
Local storm report, Jun 8, 11:49 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1149 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM FLASH FLOOD COTTONWOOD FALLS 38.37N 96.54W
06/08/2005 CHASE KS LAW ENFORCEMENT
HWY 177 NEAR COTTONWOOD FALLS ROAD CLOSED.
&&
BRWLocal storm report, Jun 8, 11:51 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1151 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM HAIL 7 SE HUTCHINSON 37.99N 97.83W
06/08/2005 1.00 INCH RENO KS TRAINED SPOTTER
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:22 PM CDT | Tornado Warning | ICT | Butler | 38 min |
| Jun 8, 7:30 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 60 min |
| Jun 8, 7:37 PM CDT | Flash Flood Warning | ICT | Butler, Marion | 4 hr |
| Jun 8, 7:50 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 55 min |
| Jun 8, 8:12 PM CDT | Tornado Warning | ICT | Harvey | 48 min |
| Jun 8, 8:25 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 65 min |
| Jun 8, 8:39 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 66 min |
| Jun 8, 8:48 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 57 min |
| Jun 8, 9:00 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 60 min |
| Jun 8, 9:09 PM CDT | Flash Flood Warning | ICT | Harvey | 4 hr |
| Jun 8, 9:42 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick | 63 min |
| Jun 8, 9:56 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 64 min |
| Jun 8, 10:22 PM CDT | Flash Flood Warning | ICT | Reno, Sedgwick | 6 hr |
| Jun 8, 10:40 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Reno, Sedgwick | 65 min |
| Jun 8, 11:28 PM CDT | Flash Flood Warning | ICT | Butler, Marion | 6 hr |
| Jun 8, 11:40 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, Reno, Sedgwick | 65 min |
| Jun 9, 12:16 AM CDT | Flash Flood Warning | ICT | Reno | 6 hr |
| Jun 9, 12:28 AM CDT | Flash Flood Warning | ICT | Harvey, Reno, Sedgwick | 6 hr |
| Jun 9, 12:43 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 59 min |
| Jun 9, 5:26 AM CDT | Flash Flood Warning | ICT | Butler, Marion | 6 hr |
| Jun 9, 6:30 AM CDT | Flash Flood Warning | ICT | Harvey, Sedgwick | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.